Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 203, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jul 28, 2016, 6:12 PM CDT for 4 counties in Kansas. It was in force for 48 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2016, 6:12 PM CDT (23:12 UTC)
- Expired
- Jul 28, 2016, 7:00 PM CDT
- In force
- 48 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Clay County, KS, Cloud County, KS, Dickinson County, KS, Ottawa County, KS
The radar
The Topeka radar (KTWX), 113 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 6:12 PM CDT | TSTM WND GST 70 | 4 Ne Delphos, KS | ESTIMATED 70-80 MPH WIND GUSTS. TREE DAMAGE UNKNOWN. |
| Jul 28, 6:22 PM CDT | TSTM WND DMG | W Concordia, KS | 18 INCH DIAMETER TREE SNAPPED AND NUMEROUS 3-5 INCH DIAMETER LIMBS ARE DOWN. |
| Jul 28, 6:22 PM CDT | TSTM WND GST 73 | Concordia Airport, KS | |
| Jul 28, 6:32 PM CDT | TSTM WND GST 54 | Concordia Airport, KS | NEW WIND GUST TOWARDS BACK SIDE OF STORM |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 28, 3:46 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 11.2 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 905 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 1015 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.9
The text
As transmitted.
787
WUUS53 KTOP 282312
SVRTOP
KSC027-029-041-143-290000-
/O.NEW.KTOP.SV.W.0203.160728T2312Z-160729T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
612 PM CDT THU JUL 28 2016
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CLAY COUNTY IN NORTH CENTRAL KANSAS...
CLOUD COUNTY IN NORTH CENTRAL KANSAS...
OTTAWA COUNTY IN NORTH CENTRAL KANSAS...
NORTHWESTERN DICKINSON COUNTY IN CENTRAL KANSAS...
* UNTIL 700 PM CDT
* AT 610 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NORWAY TO 6 MILES EAST OF GLASCO TO NEAR
ADA...MOVING EAST AT 60 MPH.
HAZARD...70 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTER REPORTED 70 MPH WIND GUST 6 MILES
NORTH OF GLASCO.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO
MOBILE HOMES...ROOFS...AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
CONCORDIA...CLAY CENTER...MINNEAPOLIS...WAKEFIELD...BENNINGTON...
CLIFTON...MILTONVALE...GLASCO...DELPHOS...JAMESTOWN...
MORGANVILLE...GREEN...WELLS...MANCHESTER...LONGFORD...AURORA...
VINING...OAK HILL...ADA AND MOONLIGHT.
THIS WARNING REPLACES THE PREVIOUS WARNING FOR CLOUD AND OTTAWA
COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3965 9793 3958 9737 3957 9737 3957 9723
3954 9700 3924 9700 3898 9709 3905 9793
TIME...MOT...LOC 2310Z 281DEG 54KT 3968 9778 3939 9773 3917 9780
HAIL...0.75IN
WIND...70MPH
$$
GARGAN4 follow-up statements
838
WWUS53 KTOP 282319
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
619 PM CDT THU JUL 28 2016
KSC027-029-041-143-290000-
/O.CON.KTOP.SV.W.0203.000000T0000Z-160729T0000Z/
CLAY-CLOUD-OTTAWA-DICKINSON-
619 PM CDT THU JUL 28 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR CLAY...CLOUD...OTTAWA AND NORTHWESTERN DICKINSON COUNTIES...
AT 617 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR CONCORDIA TO 7 MILES SOUTHWEST OF AURORA TO NEAR
MINNEAPOLIS...MOVING EAST AT 60 MPH.
HAZARD...70 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS. AT 612 PM CDT A SPOTTER ESTIMATED
A 70 MPH WIND GUST 4 MILES NORTHEAST OF DELPHOS.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE
HOMES...ROOFS...AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
CONCORDIA...CLAY CENTER...MINNEAPOLIS...WAKEFIELD...BENNINGTON...
CLIFTON...MILTONVALE...GLASCO...DELPHOS...JAMESTOWN...MORGANVILLE...
GREEN...WELLS...MANCHESTER...LONGFORD...AURORA...VINING...OAK HILL...
ADA AND MOONLIGHT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3965 9793 3958 9737 3957 9737 3957 9723
3954 9700 3924 9700 3898 9709 3905 9793
TIME...MOT...LOC 2317Z 280DEG 54KT 3963 9767 3937 9763 3907 9774
HAIL...0.75IN
WIND...70MPH
$$
GARGAN645
WWUS53 KTOP 282333
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
633 PM CDT THU JUL 28 2016
KSC027-029-041-143-290000-
/O.CON.KTOP.SV.W.0203.000000T0000Z-160729T0000Z/
CLAY-CLOUD-OTTAWA-DICKINSON-
633 PM CDT THU JUL 28 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR CLAY...CLOUD...OTTAWA AND NORTHWESTERN DICKINSON COUNTIES...
AT 632 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM CLYDE TO OAK HILL TO NEAR NILES...MOVING EAST AT
55 MPH.
HAZARD...70 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE
HOMES...ROOFS...AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
CONCORDIA...CLAY CENTER...MINNEAPOLIS...WAKEFIELD...BENNINGTON...
CLIFTON...MILTONVALE...GLASCO...DELPHOS...JAMESTOWN...MORGANVILLE...
GREEN...WELLS...MANCHESTER...LONGFORD...AURORA...VINING...OAK HILL...
ADA AND MOONLIGHT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3965 9793 3958 9737 3957 9737 3957 9723
3954 9700 3924 9700 3898 9709 3905 9793
TIME...MOT...LOC 2332Z 285DEG 54KT 3958 9739 3927 9736 3901 9750
HAIL...0.75IN
WIND...70MPH
$$
GARGAN201
WWUS53 KTOP 282344
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
644 PM CDT THU JUL 28 2016
KSC027-029-041-143-290000-
/O.CON.KTOP.SV.W.0203.000000T0000Z-160729T0000Z/
CLAY-CLOUD-OTTAWA-DICKINSON-
644 PM CDT THU JUL 28 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR CLAY...CLOUD...OTTAWA AND NORTHWESTERN DICKINSON COUNTIES...
AT 642 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM VINING TO NEAR OAK HILL TO 5 MILES NORTH OF NILES...
MOVING EAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
CONCORDIA...CLAY CENTER...MINNEAPOLIS...WAKEFIELD...BENNINGTON...
CLIFTON...MILTONVALE...GLASCO...DELPHOS...JAMESTOWN...MORGANVILLE...
GREEN...WELLS...MANCHESTER...LONGFORD...AURORA...VINING...OAK HILL...
ADA AND MOONLIGHT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3965 9793 3958 9737 3957 9737 3957 9726
3954 9700 3924 9700 3898 9709 3905 9793
TIME...MOT...LOC 2342Z 291DEG 38KT 3956 9732 3922 9733 3904 9745
HAIL...0.75IN
WIND...60MPH
$$
GARGAN428
WWUS53 KTOP 282356
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
656 PM CDT THU JUL 28 2016
KSC027-029-041-143-290006-
/O.EXP.KTOP.SV.W.0203.000000T0000Z-160729T0000Z/
CLAY-CLOUD-OTTAWA-DICKINSON-
656 PM CDT THU JUL 28 2016
...THE SEVERE THUNDERSTORM WARNING FOR CLAY...CLOUD...OTTAWA AND
NORTHWESTERN DICKINSON COUNTIES WILL EXPIRE AT 700 PM CDT...
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
AND HEAVY RAIN ARE STILL POSSIBLE WITH THESE THUNDERSTORMS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
NORTH CENTRAL AND CENTRAL KANSAS.
LAT...LON 3965 9793 3958 9737 3957 9737 3957 9726
3954 9700 3924 9700 3898 9709 3905 9793
TIME...MOT...LOC 2354Z 281DEG 54KT 3956 9732 3922 9733 3904 9745
$$
GARGANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 6:06 PM CDT, 6 minutes earlier.
Area forecast discussion, Jul 28, 6:06 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION National Weather Service Topeka KS 606 PM CDT THU JUL 28 2016 ...Update to aviation forecast discussion... .SHORT TERM...(This Evening through Friday) Issued at 324 PM CDT THU JUL 28 2016 Profiler and water vapor data suggests a shortwave moving towards the area within the northwest flow aloft, and is likely responsible for the MCS moving into northwestern KS. At the surface, a weak boundary has been set up near NEB/KS state line and is gradually becoming more diffuse. With the shortwave evident in satellite imagery, think there isn't much to keep the MCS from continuing to move southeast along the instability axis and the HRRR seems to be catching on with some consistent outputs the last couple hours. The RAP tends to want to mix out the the boundary layer moisture quite a bit across northeast KS resulting in the better instability mainly across the southwestern counties. The latest OBs tend to support this idea as dewpoints have fallen into the lower 60s over Brown and Marshall counties. So the expectation is for storms to move more towards south central KS. With better mid level flow, models are showing 0- 6KM shear around 40KT so some organization is probable with the MCS and the main reason for a damaging wind risk. Freezing levels remain fairly high for large hail, but there could be some marginally severe hail with some of the stronger updrafts. Have continued with some chance POPs into the morning Friday with indication from the models that there could still be some vorticity overhead. Although the expectation is for the chance to diminish through the day with the vorticity moving southeast of the area and surface ridging building in. Have not changed the temp forecast much from the previous shift. Lows could be a little tricky if rain cooled air knocks reading down into the lower 60s. Otherwise would anticipate lows in the mid 60s for most area. Models show good mixing of the boundary layer to near 800MB. However there is also progged to be cooler air advecting in. So highs in the lower and middle 80s seems to be in the ballpark. .LONG TERM...(Friday Night through Thursday) Issued at 324 PM CDT THU JUL 28 2016 Friday Night through Sunday... Upper flow transitions from northwest to west during the weekend periods. Low level winds respond with a slow increase from the southwest with a stronger low level jet develop Saturday night. Best convergence Friday night into Saturday looks to be to the southwest of the area, with Saturday night into early Sunday bringing much better convergence, moisture, and instability. Severe weather threats look low given elevated nature, warm temps aloft, and meager lapse rates. Temperatures become somewhat of a challenge, with little wind and potentially rather clear skies Friday night, then ongoing precip into Sunday for uncertainty in daytime heating. Have trended a bit cooler Friday night, and tightened the gradient Sunday with temps pushing the mid 90s west. Sunday Night through Thursday... The biggest take away from the extended period is: THE HEAT IS BACK! A few showers and thunderstorms are possible Sunday night as a weak shortwave within the northwest flow moves across the Central Plains. The better chances look to be north and east of the outlook area. The stubborn upper-level ridge across the Western US, will migrate eastward early next week, setting up its axis across the Plains. Guidance suggests high temperatures will remain above average for the period with highs in the middle to upper 90s. With predominately southerly low-level flow, plentiful BL moisture will remain in place with surface dew points in the upper 60s and lower 70s (West to East). The combination of heat and humidity will result in the heat indices in the 100 to 105 degree range Monday through Wednesday. These heat indices may continue into Thursday, however confidence is lower due to the possibility of showers and thunderstorms associated with a weak cold front. && .AVIATION...(For the 00Z TAFS through 00Z Friday Evening) Issued at 603 PM CDT THU JUL 28 2016 Main concern is the cluster of TSRA northwest of the sites. Expect the severity to decrease as it impacts KMHK aft 02Z and KTOP/KFOE aft 03Z. Still could see some gusts up to 50 kts on the leading edge and on the back side of the TSRA. Temporary MVFR to perhaps IFR conditions are possible through 06Z before activity diminishes southeast and conditions return to VFR for the remainder of the period. && .TOP Watches/Warnings/Advisories... NONE. && SHORT TERM...Wolters LONG TERM...Baerg/65 AVIATION...Prieto
Hazardous weather outlook, Jul 28, 3:44 PM CDT, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 344 PM CDT THU JUL 28 2016 KSZ008>012-020>024-026-034>040-054>056-058-059-292045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 344 PM CDT THU JUL 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING ACROSS NORTH CENTRAL KANSAS AND INTO EAST CENTRAL KANSAS. THE MOST LIKELY AREA FOR STORMS IS ALONG AND SOUTHWEST OF A LINE FROM CONCORDIA TO EMPORIA. DAMAGING WINDS WITH GUSTS OF 60 TO 70 MPH IS THE MAIN HAZARD...ALTHOUGH THERE COULD ALSO BE SOME HAIL WITH THE STORMS. THESE STORMS COULD BEGIN TO MOVE INTO THE CONCORDIA AND MINNEAPOLIS AREAS BETWEEN 6 AND 8 PM AND EVENTUALLY INTO THE EMPORIA AREA AROUND 9 PM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SUNDAY. HEAT INDICES ARE FORECAST TO BE AROUND 105 DEGREES OVER PORTIONS OF NORTHEAST AND EAST CENTRAL KANSAS FOR MONDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED OVER NORTH CENTRAL KANSAS THIS EVENING. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP WOLTERS
In the hours before
Local storm report, Jul 28, 6:10 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
610 PM CDT THU JUL 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0609 PM TSTM WND GST 6 N GLASCO 39.45N 97.83W
07/28/2016 E70 MPH CLOUD KS TRAINED SPOTTER
SUSTAINED 55 MPH WITH GUSTS TO 70 MPH, POSSIBLY HIGHER.
&&
BAERGLocal storm report, Jul 28, 6:12 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
612 PM CDT THU JUL 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 PM TSTM WND GST 1 SSE GLASCO 39.34N 97.84W
07/28/2016 E50 MPH CLOUD KS TRAINED SPOTTER
SMALL LIMBS DOWN IN THE TOWN OF GLASCO
&&
JPThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 5:34 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa, Republic | 41 min |
| Jul 28, 6:28 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Republic, Washington | 32 min |
| Jul 28, 6:59 PM CDT | Special Weather Statement | TOP | Clay, Cloud, Dickinson, Geary, Morris, Ottawa and 2 more | 31 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.